Abstract: TH-PO840

Amyloidosis Mimicking Calciphylaxis in a Peritoneal Dialysis Patient

Session Information

  • Peritoneal Dialysis - I
    November 02, 2017 | Location: Hall H, Morial Convention Center
    Abstract Time: 10:00 AM - 10:00 AM

Category: Dialysis

  • 608 Peritoneal Dialysis

Authors

  • Aoun, Mabel Habib, Saint-Georges Hospital Ajaltoun, Beirut, Lebanon
  • Riachi, Christelle, Holy Spirit University , Kaslik, Lebanon
  • Chelala, Dania, Saint-Joseph University, Beirut, Lebanon
Background

Skin lesions in ESRD patients on dialysis are frequent mostly benign related to itching. More severe necrotic lesions usually point out to calciphylaxis. However the diagnosis is not so easy to establish in some cases and appears to be a real challenge.

Methods

We report the case of a 60-year-old Caucasian male who presented to our clinic in October 2013 for advanced chronic kidney disease. He had hypertension and several episodes of malaria 10 years ago treated with chloroquine. He was known to have focal and segmental glomerulosclerosis confirmed by a kidney biopsy in 2008 and was put on ARB.
He was started on peritoneal dialysis in July 2014. Six months later during the pre-transplant work-up he was diagnosed with triple coronary artery disease and he underwent coronary artery bypass graft. Following the surgery, he developed severe oral aphtosis and necrotic lesion of the sternotomy that took 6 months to heal. He was treated with colchicine for his presumed cutaneous Behçet disease. His ANA were negative. After the thoracic healing he presented with ulcerative lesions of the legs that raised the suspicion of calciphylaxis. The PTH level was 88 pg/ml, serum phosphorus 6 mg/dl and serum calcium 10.1 mg/dl. He was put on lanthanum instead of calcium carbonate. He developed later chronic hypotension and macroglossia. Serum protein electrophoresis was normal. A salivary gland and skin biopsies revealed amyloidosis AA (Congo-red positive staining, permanganate sensitive). His cutaneous lesions worsened dramatically and got infected. He died from septic shock.

Conclusion

This is the first report showing secondary amyloidosis presenting as necrotic skin lesions in a peritoneal dialysis patient. This case highlights the importance of an early skin biopsy to confirm the diagnosis and lead the treatment.

Clinical and pathology